Alert archive / Washington / Flash Flood Watches in 2015
Flash Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at May 29, 2015, 9:01 AM PDT. It took effect at May 29, 2015, 1:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2015, 9:01 AM PDT (16:01 UTC)
- In effect from
- May 29, 2015, 1:00 PM PDT
- Expired
- May 29, 2015, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
732 WGUS66 KOTX 291601 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KOTX 901 AM PDT FRI MAY 29 2015 ...FLASH FLOODING POSSIBLE IN THE EAST CASCADES... .THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON BETWEEN THE HOURS OF 1PM AND 5PM. A FEW STORMS COULD BE STRONG BRINGING THE POTENTIAL FOR HEAVY RAINFALL. BURN SCARS FROM 2013 AND 2014 WILL BE MOST SUBCEPITABLE TO FLASH FLOODING AND DEBRIS FLOWS. ADDITIONAL AREAS NEAR OR BELOW STEEP DRAINAGES WILL ALSO BE AT RISK. WAZ042-300015- /O.NEW.KOTX.FF.A.0002.150529T2000Z-150530T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAST SLOPES NORTHERN CASCADES- 901 AM PDT FRI MAY 29 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... INCLUDING THE FOLLOWING EAST SLOPES ...NORTHERN CASCADES. * FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. * THE AREAS AT GREATEST RISK LOCATED NEAR AREAS BURNED BY THE 2013 AND 2014 WILDFIRES. THIS INCLUDES THE CARLTON COMPLEX...CHIWAUKUM COMPLEX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS FLOWS ARE VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO OR OTHER WEATHER INFORMATION SOURCES...AND BE PREPARED TO TAKE ACTION ON SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD WARNINGS ARE ISSUED. IT TAKES AS LITTLE AS TEN MINUTES OF HEAVY RAIN TO CAUSE FLASH FLOODING AND DEBRIS FLOWS IN AND BELOW AREAS AFFECTED BY WILDFIRES. RAIN RUNS OFF ALMOST INSTANTLY FROM BURNED SOILS...CAUSING CREEKS AND DRAINAGES TO FLOOD AT A MUCH FASTER RATE THAN NORMAL. SOILS IN A BURN SCAR CAN ALSO BECOME UNSTABLE WHEN IT RAINS...SOMETIMES RESULTING IN DEBRIS FLOWS AND FALLING ROCK. RUSHING WATER AND DEBRIS...INCLUDING TREES AND ROCKS...CAN DAMAGE OR DESTROY CULVERTS...BRIDGES...ROADS...AND BUILDINGS. FLASH FLOODING AND DEBRIS FLOW PATHS ARE UNPREDICTABLE AND CAN AFFECT LOCATIONS THAT ARE MILES AWAY FROM A BURNED AREA. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 29, 4:54 AM PDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 29, 4:54 AM PDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Spokane WA 454 AM PDT FRI MAY 29 2015 .SYNOPSIS... Scattered showers and thunderstorms will continue today. Expect a warming trend into the weekend, with highs in the 80s, with a lingering threat of mainly mountain showers and thunderstorms. The next best chance of showers and thunderstorms arrives by next Monday and Tuesday with the potential for some stronger storms and the return of cooler temperatures. && .DISCUSSION... Today and tonight: The region will be under a moist and unstable zonal flow pattern over the next 24 hours with a pair of shortwave disturbances passing through the region. The first will move through this afternoon and the second overnight. No big changes with the air mass is expected today. Dew points continue to remain in the mid 40s to low 50s and temperatures will top out in the 80s. Another day of warm temperatures combined with a mildly juicy air mass will once again result in afternoon convection. There figures to be a bit more mid to high level cloud cover to start out the day compared to yesterday. This may hold down surface temperatures a little bit, but models indicated surface based CAPEs of around 500-1000 J/KG across the northern mtns where the best chances of thunderstorms are expected today. There will be some shear to work with as well of up to around 25 kts between 0-6 km that will coincide with these stronger CAPEs. Some added lift with the weak disturbance moving through is expected to result in at least a chance for some isolated stronger thunderstorms to develop across the northern mtns this afternoon. Possible hazards will include small hail, gusty outflow winds up to around 40 mph, and frequent cloud to ground lightning strikes. P-wats will continue to run above normal at around 0.80 inches. This result in very heavy rain under the stronger storm cells. Isolated low land flooding or urban flooding will be possible with these storms. There will also be the potential for mud or debris flows in steep terrain. The east slopes of the northern Cascades will not escape convection this afternoon. This will raise concerns for flash flooding or debris flows in and around recent burn scars from the 2013 and 2014 fire seasons. The Carlton Complex and Devils Elbow burn scars will see the best potential for heavy rain from thunderstorms. Chances are not as high south of Lake Chelan, but thunderstorms will still be possible and I can not rule out problems due to flash flooding or debris flows across these areas as well. The good news is that there will be at least some steering flow this afternoon; it will be weak, but should at least result in some movement to the east and northeast instead of storms remaining nearly stationary. The second weak shortwave disturbance will push through tonight. Models show enough mid level instability that I decided to add a slight chance for thunderstorms tonight into Saturday morning. Nocturnal convection will be possible east of a line from Omak to Wenatchee with the best chances expected across the eastern half of the forecast area. P-wats look to increase to as high as an inch. This would be up around our peak of what is expected for late May and would result in very wet showers and thunderstorms through the night. /SVH Sat through Fri: We still have two main areas of focus. The first is the initial warm and potentially thundery conditions in the thermal ridge ahead of the mid to late week strong cyclone. The second is the return to showery/thundery/cooler wx Tue through Thur under this cyclone. We have showers (and some isolated thunder) in the fcst every afternoon for at least a part of Ern Wa and N Idaho, especially when the upper low translates over the region beginning Mon Nt. This Tues through Fri period will resemble closely the wx regime we just went through...with a resurgence of showers and thunder every afternoon where it's not already showering. There's no way we can get around broad-brushing this type of regime given the high level of confidence we have that pattern recognition supports the heaviest showers every afternoon. Monday will be the big wx day as a surge of high theta-e air (warm/moist) ahead of the ejecting vort max provides at least two major ingredients for an outbreak of potentially strong thunderstorms that will expand NE through Ern Oregon and into N Idaho. Monday will be the best chance of thunder, with uncapped CAPE of 500-750 j/kg combining with only modest 20-30kts of deep layer shear. Tues, however, will be a tougher thunder fcst as most model guidance brings the low far enough inland that the subsidence within the rather wide dry slot shunts the deepest instability quickly into Wrn Montana.bz && .AVIATION...12Z TAFS: A weak disturbance pushing into the region will produce mid to high level cloud cover across the region through the morning hours. Light showers will be possible with these clouds across the northern mtns. The atmosphere will then destabilize with an increasing chance for showers and thunderstorms this afternoon. Best chances for thunderstorms will be across the east slopes of the northern Cascades and in the northern mountains of eastern WA. Confidence is marginal that thunderstorms will impact KEAT, KGEG, KSFF and KCOE. Developing thunderstorms over the NE Blue Mtns may also impact the KLWS TAF site. Thunderstorm chance will decrease after 03Z, but showers will likely continue over much of the region through Friday night. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 82 60 83 59 80 58 / 10 30 30 10 10 20 Coeur d'Alene 82 58 82 56 80 56 / 10 30 30 10 10 20 Pullman 81 58 79 57 79 55 / 10 30 30 10 20 40 Lewiston 88 63 86 62 87 61 / 10 40 30 20 30 30 Colville 83 55 84 54 83 55 / 50 40 30 20 10 10 Sandpoint 81 53 81 53 78 53 / 30 30 30 20 10 20 Kellogg 81 55 80 54 81 53 / 20 30 40 20 20 30 Moses Lake 89 59 89 58 86 61 / 10 20 10 0 10 20 Wenatchee 89 62 89 60 84 62 / 20 10 10 0 10 20 Omak 87 57 89 53 85 56 / 40 20 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 29, 6:21 AM PDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KOTX 621 AM PDT FRI MAY 29 2015 IDZ002>004-026-027-WAZ031>036-044-301330- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain. IDZ001-WAZ037-038-301330- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT There is a small potential for a few stronger thunderstorms to develop this afternoon and mainly for communities closer to the Canadian border. Thunderstorms will be capable of producing heavy downpours, small hail and gusty winds up to 30-40 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain. WAZ041>043-301330- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Slow moving thunderstorms will develop over the east slopes of the northern Cascades this afternoon. Thunderstorms will be capable of producing torrential downpours with high rain rates. Main concern will be for the potential of flash flooding or debris flows in and around recent burn scars. Additional threats will include small hail and wind gusts up to 30-40 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:27 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 28, 7:01 PM PDT | Areal Flood Advisory | OTX | Spokane | 119 min |
| May 29, 2:00 PM PDT | Special Weather Statement | OTX | Okanogan | 45 min |
| May 29, 2:13 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 29, 2:20 PM PDT | Special Weather Statement | OTX | Okanogan | 25 min |
| May 29, 2:31 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 29, 2:54 PM PDT | Severe Thunderstorm Warning | OTX | Chelan | 51 min |
| May 29, 3:17 PM PDT | Special Weather Statement | OTX | Stevens | 43 min |
| May 29, 3:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 42 min |
| May 29, 3:37 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| May 29, 3:49 PM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| May 29, 3:57 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 48 min |
| May 29, 4:32 PM PDT | Special Weather Statement | OTX | Douglas | 43 min |
| May 29, 4:47 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
Nearby
Flash Flood Watches in Washington, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.